Alert archive / Hawaii / Wind Advisories in 2017

Wind Advisory 25, NWS Honolulu, HI

September 4, 2017Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Sep 4, 2017, 6:37 AM HST for Hawaii County, Hawaii. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
Sep 4, 2017, 6:37 AM HST (16:37 UTC)
Expired
Sep 5, 2017, 4:44 PM HST
In force
34 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 4.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2017-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2017-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

246 
WWHW70 PHFO 041637
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
637 AM HST Mon Sep 4 2017

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS THROUGH TONIGHT...

.Wind Advisory in effect for Big Island Summits due to strong 
southwest winds associated with a mid and upper level trough near 
Hawaii.

HIZ028-050545-
/O.NEW.PHFO.WI.Y.0025.170904T1637Z-170905T1600Z/
Big Island Summits-
637 AM HST Mon Sep 4 2017

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 AM HST Tuesday. 

* TIMING...Through tonight.

* WINDS...Southwest 35 to 45 mph. Gusts as high as 55 mph.

* IMPACTS...Motorists traveling to the summits, especially those 
  in high profile vehicles, are urged to drive with caution.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use caution.

&&

$$

Foster
3 follow-up statements
518 
WWHW70 PHFO 050128
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
328 PM HST Mon Sep 4 2017

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS THROUGH TONIGHT...

.Wind Advisory in effect for Big Island Summits due to strong
southwest winds associated with a mid and upper level trough near
Hawaii.

HIZ028-051430-
/O.CON.PHFO.WI.Y.0025.000000T0000Z-170905T1600Z/
Big Island Summits-
328 PM HST Mon Sep 4 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

* TIMING...Through tonight.

* WINDS...Southwest 35 to 45 mph. Gusts as high as 55 mph.

* IMPACTS...Motorists traveling to the summits, especially those 
  in high profile vehicles, are urged to drive with caution. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use caution.

&&

$$

Foster
728 
WWHW70 PHFO 051332
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
332 AM HST Tue Sep 5 2017

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS THROUGH TONIGHT...

.Wind Advisory in effect for Big Island Summits due to strong
southwest winds associated with a mid level trough over Maui.

HIZ028-060245-
/O.EXT.PHFO.WI.Y.0025.000000T0000Z-170906T0300Z/
Big Island Summits-
332 AM HST Tue Sep 5 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM HST THIS AFTERNOON...

* TIMING...Through this afternoon.

* WINDS...Southwest 40 to 55 mph. Gusts as high as 80 mph... will
  be diminishing gradually through out the day. Expect winds to 
  ease below advisory level this afternoon.

* IMPACTS...Motorists traveling to the summits, especially those 
  in high profile vehicles, are urged to drive with caution. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use caution.

&&

$$
Lau
213 
WWHW70 PHFO 060244
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
444 PM HST Tue Sep 5 2017


HIZ028-060345-
/O.CAN.PHFO.WI.Y.0025.000000T0000Z-170906T0300Z/
Big Island Summits-
444 PM HST Tue Sep 5 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory. 

Winds at the summit remain elevated, but are expected to continue
to trend downward overnight.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Sep 4, 6:33 AM HST, 4 minutes earlier.

Area forecast discussion, Sep 4, 6:33 AM HST, 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Honolulu HI
633 AM HST Mon Sep 4 2017

.UPDATE...
A Wind Advisory has been issued for the Big Island summits through
tonight due to strong southwest winds associated with a mid and
upper level trough near Hawaii. Models show winds beginning to
weaken by Tuesday morning.

&&

.SYNOPSIS...
Warm and muggy conditions are expected to continue through Tuesday
due to light and variable winds. This will support clouds and spotty
showers focusing over interior and leeward sections through the
afternoon and early evening periods and clearing over most areas
through the late night and early morning hours. Volcanic haze is
expected to spread over most sections of the state today and will
likely persist into midweek before clearing. A return of moderate
trade winds is expected Wednesday.

&&

.PREV DISCUSSION.../ISSUED on Monday September 4 2017 at 456 am
HST/

The morning surface analysis and satellite imagery showed a
stalled frontal boundary a few hundred miles north of Kauai and a
weak ridge of high pressure positioned from east to west within
200 miles north of Kauai. This synoptic pattern has resulted in a
light east-southeast wind flow over the islands. Satellite-derived
precipitable water (PW) imagery depicted a plume of higher
moisture values (around 2") extending from northeast to southwest
along the stalled frontal boundary north of the islands and below
normal values (1- 1.3") over the islands. There was a patch of
higher values located over and just south of Kauai and Oahu
(around 1.5"), which is associated with the Big Island plume of
low clouds that has developed and lifted northward with the light
southeast flow in place. This moisture source combined with the
early morning land breeze will continue support showers developing
near the leeward coastal locations this morning, especially for
Oahu (some showers have already managed to push ashore along the
leeward coasts of Oahu from Ewa to Waianae).

The latest short-term (through Tuesday) model guidance remains in
good agreement and is lining up well with the current pattern and
trends. A general consensus supports the frontal boundary currently
positioned north of Kauai drifting southward and stalling just north
of the islands. The bulk of the moisture associated with this
boundary is forecast to remain just north of the islands. The area
of higher moisture currently located over and just south of Oahu
and Kauai, associated with the Big Island plume previously alluded
to, continues to drift northward. The light background east-
southeast wind flow will shift toward the south and continue to
support land and sea breeze conditions each day. Clouds and
showers will focus over interior and leeward areas through the
afternoon and early evening hours, then clear through the late
night and early morning periods. This wind pattern will also
support the plume of volcanic haze from the Big Island lifting
northward over the islands.

For the extended (Wednesday through early next week), trade winds
are expected to build back in on Wednesday and Thursday as high
pressure strengthens far north of the state. Showers will become
focused over windward slopes, though some enhanced low-level
moisture from a dissipated front may affect the northern end of
the island chain as trades rebuild. Guidance depicts another
frontal boundary dropping southward toward the region by the end
of the upcoming weekend and into early next week. If this scenario
evolves, warm and muggy conditions with light and variable winds
will return.

&&

.AVIATION...
A weak cold front north of the state will keep light southeast
wind flow over the Hawaiian Islands through Tuesday. These weak
wind speeds will allow a an onshore Sea Breeze to develop by late
morning with cloud ceilings over island interior sections and a
few showers. Shower activity will be limited by a stable layer
aloft. Expect offshore Land Breeze to develop overnight, clearing
out clouds over each island

VFR conditions will prevail with brief periods of MVFR possible
mainly over island interiors by late afternoon and early evening.
Skies will be hazy as the southeast winds transport Volcanic Haze
from the Kilauea Volcano over the smaller islands.

&&

.MARINE...
The south swell that generated advisory-level surf along south
facing shores over the past couple of days remained surprisingly
persistent overnight tonight, but is expected to slowly lower
through Tuesday. Small southeast trade swell will support small
surf along these same shores Tuesday through the second half of
the week, with no other significant southerly sources expected at
this time.

Winds from a storm low near the Aleutians are focused toward the
islands. The resultant swells are expected to fill in across the
local waters late Tuesday, peak Wednesday, then lower through the
second half of the week. Surf along north and west facing facing
shores will build late Tuesday, peak below advisory levels
Wednesday, then ease slowly, but remain moderate, through the
second half of the week.

A return of small and choppy surf along east facing shores will be
possible through the second half of the week and into the upcoming
weekend as fresh trades return locally and upstream of the state.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 AM HST Tuesday for Big Island Summits.

&&

UPDATE...Foster
PREVIOUS DISCUSSION...Gibbs
AVIATION...Bohlin
MARINE...Powell

Nearby

Wind Advisories in Hawaii, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.